Take a fresh look at your lifestyle.

Photosensitivity due to medication

0

[ad_1]

  • How do drug-related skin reactions differ from a normal sunburn?
  • What are the consequences for the skin of the combination of UV radiation plus medication?
  • Which medications and ointments can cause photosensitivity in combination with UV rays?
  • How do I prevent skin damage if I have to take medication?

Do you take medication regularly? Then you should protect your skin particularly well from the sun on your summer vacation. The combination of UV rays plus medication can trigger phototoxic reactions, which manifest themselves as unpleasant skin reactions, from redness to itchy pimples and hives. Long-term consequences such as permanent pigmentation disorders and non-melanoma skin cancer are possible.

You can find out here which medications and ointments can cause problems in contact with sunlight and what can help.

How do drug-related skin reactions differ from a normal sunburn?

The symptoms of sun-related skin reactions to medications can be very different – just like with sunburn. Some people’s skin becomes red and itchy, while others experience blisters and pimples.

If you need to take medication or use creams and stay in the sun for a long time, sunburn may occur more quickly than you normally would. In addition to this unexpected increased sensitivity to light, studies show that the real differences usually only become visible in the long term in the form of permanent skin discoloration.

Every sunburn stresses the skin and increases the risk of developing non-melanoma skin cancer. Since a large number of medications reduce your skin’s own protection, you should read the package insert for your medication again before your summer vacation and increase your use of sun protection.

A study from 2021 clearly shows that more than 90 percent of all skin cancer cases diagnosed in Germany and Denmark can be traced back to ultraviolet rays – and were therefore preventable.

What are the consequences for the skin of the combination of UV radiation plus medication?

A distinction is made between phototoxic and photoallergic reactions.

  • At phototoxic skin reactions The cause is UV-A rays that hit areas of skin that have been applied with medication, in the form of cream, gel or ointment. The damage is then limited to the areas treated with the medicine; irritation can occur after the first application and can be very painful. Symptoms include redness, edema, scaling and blistering.
  • Photoallergic reactions on the other hand, can occur after taking medication. The active ingredient is absorbed through the digestive tract and the blood. “A photoallergic reaction is similar to allergic contact eczema with a variety of sunburn-like symptoms such as itching, nodules, red or weeping areas. Unlike phototoxic reactions, so-called scatter reactions can also occur on areas of skin that are not exposed to light,” say the experts from the Lower Saxony Chamber of Pharmacies .

Whether and how quickly a skin reaction occurs varies from person to person and also depends on your skin type: light-skinned people will react more easily than people with darker skin types. In any case, you should take sun protection particularly seriously, be it in the form of sunscreen or avoiding direct sunlight.

Which medications and ointments can cause photosensitivity in combination with UV rays?

If you take or have to use any of the active ingredients listed below, unpleasant skin reactions may occur.

  • Antihypertensives: Diuretics such as furosemide or indapamide lower blood pressure and must be taken regularly by those affected. They are often mentioned in connection with photoallergic reactions.
  • Painkillers and anti-inflammatories: In tablet form, painkillers such as diclofenac or ibuprofen are less likely to cause problems; in gel form, skin reactions in contact with sunlight are more likely. For example, if you need to use such a gel after a sports injury, you should protect the treated area from sunlight with clothing, even in the shade.
  • Antibiotics: With antibiotics, especially those from the tetracycline group, you should be extremely careful with sunlight. However, due to the threat of antibiotic resistance, you should not simply stop taking antibiotics at the start of your vacation, but rather avoid direct sunlight as much as possible.
  • Acne remedies: Active ingredients against acne (e.g. benzoyl peroxide or retinoid) make the skin thinner and thereby increase sensitivity to UV radiation immensely. Here, too, you should avoid the sun completely. Stopping the product on vacation doesn’t help as the skin needs months to rebuild its normal sun callus.
  • The Pills: The longer your friend has been taking birth control pills, the higher her risk of developing pigment changes on her face. UV rays can increase these dark spots on the face, possibly irreversibly.
  • Rheumamittel: The active ingredients methotrexate (MTX), azathioprine and sulfasalazine (the latter is also an active ingredient against inflammatory bowel disease) used in rheumatoid arthritis can increase photosensitivity.
  • Johannis herbs is one of the herbal mood enhancers, but it is better only used in winter, or when taking it, a high level of sun protection is necessary to protect the skin. In general, you should also find out about possible risks from sunlight in the package insert for herbal dietary supplements.

How do I prevent skin damage if I have to take medication?

One thing in advance: Stopping medication on your own before your summer vacation is not an option. Talk to your doctor, but the effect of a medication usually lasts longer than it is taken, so stopping it for a short time would not have the desired effect anyway. Consistent sun protection is better.

Remember: The Sun Protection Factor (SPF) listed on sun protection products indicates the length of time the product will protect beyond your skin’s own protection time. Are you very fair-skinned and does your skin usually turn red after just ten minutes of exposure to sunlight? Then a sunscreen with SPF 30 extends the time by 30 times, or about 300 minutes, before the protection wears off. And after that, applying cream again doesn’t help either; then it’s time to get out of the sun and into the shade.

Tipp: Apply the sunscreen directly to the skin and avoid using body lotion or similar beforehand, otherwise you will dilute the sunscreen.

You should throw away sunscreen from last year and replace it with new one. Reason: The UV filter octocrylene, which is often contained, is suspected of decomposing over time and transforming into new, potentially carcinogenic active ingredients. The Consumer Safety Committee of the European Commission therefore advises that products containing octocrylene should no longer be used after the expiry date.

Anyone who takes medication on vacation (and everyone else, actually) should have sufficiently airy but long-sleeved clothing with them and avoid direct sunlight between 11 a.m. and 3 p.m. Light, white shirts do not offer sufficient protection; they need a more robust material. Even better, UV ray-repellent tops (e.g. from UUE or Tacvasen) and headgear (e.g. caps from iQ-UV or Capcool) are also ideal for outdoor athletes. And train as early as possible in the evening or morning and in the shade. Then it’s usually more fun anyway.

And remember that UV-A rays also pass through window glass. Tip for the car, but also at home: UV-impermeable films (e.g. from WindowShield) for glass panes.

Some medications can increase your skin’s sensitivity to light, causing sunburns to set in more quickly and cause more long-term damage to your skin. During outdoor sports and on summer vacation, people who have to take medication should pay particular attention to sun protection.

[ad_2]

Leave A Reply

Your email address will not be published.